HRT and thyroid meds

I started HRT for premature menopause a week ago and it's certainly helped to control the intense and frequent hot flushes.

I am aware that HRT usually necessitates an increase in thyroid meds. I am also feeling physically crappy, with frequent chills, shakes, dizziness and nausea. This only started today.

I realise that I need to speak to my GP, but in the meantime... If you were on thyroid meds before starting HRT how much did you find you needed to increase your meds by and how quickly did the thyroid levels drop after starting? I'm trying to work out if my physical problems could be linked to insufficient thyroid meds this quickly.

Experiencing some episodes of mild hypoglycemia as well, which is odd as I usually have to be careful they don't run high.

10 Replies

  • Hose,

    It would help members give a more informed answer if you said what thyroid meds you are presently taking.


  • 150 mcg T4 and 22.5 mcg T3.

  • Levels immediately prior to starting HRT were 15.4 T4 (10-19.8), T3 5.8 (3.5-6.5).

  • Hi, i started HRT 7months ago. I was unaware of any affects on thyroid medication. I take 100mcg of levothyroxine. Been feeling really tired again lately so will go back to my GP next week for some advice. Thank you for the information and Best wishes. I hope you feel much better very soon.

  • Hi Hose,

    I took HRT before starting NDT. I find they work best when taken apart, so take NDT first thing in the morning, & HRT in the evening. I thought I was going to have to increase my NDT dose in the winter, as it was beginning to be less effective, but have reduced it slightly instead, as I'd not realised they clash.

    Some people have a bad reaction to HRT. Make sure the one you're taking is a bio-identical hormone therapy, as the ones made from horse urine can make women loopy.


  • I'm on patches so taking them apart can't be done. I don't think you can get bio-identical on prescription, can you? I don't mind the horse wee, anyway.

    But thanks.

  • This is an ad, but the information is good.

    Also a good read:

  • I've had a bad time of it since increasing my HRT last summer. So my own experience is that yes, one affects the other. Still not got to the bottom of things so I'm not much help, however I'll warn you that because of symptoms, GP CUT NDT, rather than increasing and I've been very poorly. So don't let them go down that route!

  • Try these:

    Studies have been done showing a need to increase thyroid replacement meds for women taking HRT as the increase in oestrogen raises the amount of binding protein.

  • Thank you Hose. Very useful!

You may also like...